Hail, Branch
- When
- June 21, 2:08 PM EST to 2:09 PM EST
- Where
- Branch County, 2.81 mi S of Bronson Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.840, -85.190
A cold front moved through southern lower Michigan during the afternoon hours. Surface temperatures in the upper 80s to around 90 and dewpoints in the 60s allowed for most unstable CAPE values approaching 1000 j/kg.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
A cold front moved through southern lower Michigan during the afternoon hours. Surface temperatures in the upper 80s to around 90 and dewpoints in the 60s allowed for most unstable CAPE values approaching 1000 j/kg. Shear was less than 30 knots, limiting overall growth potential of the storms, but still allowing for isolated storms to produce damaging winds and large hail in a few locations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 21, 12:45 PM EST, 1 hour 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 145 PM EDT THU JUN 21 2012 .UPDATE/AVIATION... POTENT NRN STREAM SW CONTS EWD ACRS SW ON THIS AFTN. TRAILING CDFNT EXTENDS SWD FM SFC CYCLONE OVR SRN JAMES BAY BISECTING CNTRL LWR MI THEN TRAILS WWD INTO ERN IL/WRN IN BORDER AREA. DOWNSTREAM WARMING/MIXING HAS BEEN QUICK THROUGH THIS MORNING W/SFC BASED CAPE SUGGESTIVE OF IMMINENT CONV INITIATION ALG SFC BNDRY AND SECONDARY CONVN ALG 850MB FRONT FARTHER BACK ACRS IL AND OBSVD RECENTLY IN THE GREATER CHICAGO METRO AREA. THUS BELIEVE GIST OF AFTN GRIDDED POPS ON THE MARK W/CONCURRENT NOD OF LATEST RUN OF 4KM SPC WRF. HWVR SHEAR IS LACKING AND DOUBT MUCH OF A SVR WIND THREAT EXISTS EVEN IN DEEP/WELL MIXED AND HOT BNDRY LYR GIVEN LACK OF CAPE AND MID LVL FLW MAX OF ONLY 30KTS. VFR CONDS XPCD THROUGH THE TAF PD. HWVR GUSTY WINDS AT KFWA THIS AFTN AND ISOLD-SCT COVERAGE OF CONVN THROUGH MID AFTN. && .SHORT TERM... TODAY THROUGH FRIDAY NIGHT...A COLD FRONT EXTENDING FROM WI INTO E IA WILL MOVE SOUTHEAST ACROSS THE FORECAST AREA TODAY. OVERNIGHT CONVECTIVE OUTFLOWS UPSTREAM HAVE MADE THE FRONT DIFFUSE WITHOUT ANY SHARP OR WELL DEFINED BOUNDARY. VERY CHALLENGING FOR TIMING AND COVERAGE OF CONVECTION TODAY GIVEN VERTICAL WIND PROFILES WITH RELATIVELY WARM MID LEVEL TEMPS. FOR THIS PACKAGE...FAVOR THE 4KM NAM/WRF. THE NAM/WRF APPEARS TO HAVE THE BEST HANDLE WITH THE ONGOING CONVECTION AND BOUNDARIES AND PROVIDES A REASONABLE SOLUTION THIS AFTERNOON. EXPECT A GENERAL DEVELOPMENT OF STORMS OVER NRN INDIANA INTO LOWER MICHIGAN BY EARLY AFTERNOON. ADDED GUSTY WINDS TO STORMS THIS AFTERNOON GIVEN HOT TEMPERATURES WITH SIGNIFICANT DOWNWARD CAPE. KEPT A LINGERING CHANCE FOR A STORM THIS EVENING OVER FAR SOUTHEAST AREAS INCLUDING LIMA/AOH. KEPT THE REST OF THE SHORT TERM FCST DRY CITY WITH COOLER TEMPERATURES. && .LONG TERM... SATURDAY THROUGH WEDNESDAY... NW FLOW PATTERN EXPECTED THROUGH THE EXTENDED PERIOD BRINGING COOLER AND LESS HUMID CONDITIONS TO THE AREA. HIGHS THROUGH THE PERIOD EXPECTED TO BE AOB NORMAL...WITH 5-10F BELOW NORMAL FOR MON AND TUE. DISTURBANCE MOVING DOWN THROUGH NW FLOW TO IMPACT THE AREA THIS WEEKEND ALONG WITH A WEAK SFC REFLECTION IN THE FORM OF A FRONTAL WAVE MOVING ALONG DIFFUSE BOUNDARY. LARGE VARIABILITY AMONG THE MODELS WRT TIMING SO WILL STAY CLOSE TO GOING FCST AND KEEP SLIGHT CHANCE IN FOR SUN/SUN NITE. OTHERWISE DROUGHT CONDITIONS TO PERSIST WITH DRY FCST REMAINDER OF THE PERIOD. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SHORT TERM...SKIPPER LONG TERM...LOGSDON AVIATION...T
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 847 AM EDT THU JUN 21 2012 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-221000- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 847 AM EDT THU JUN 21 2012 /747 AM CDT THU JUN 21 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA. .DAY ONE...TODAY AND TONIGHT ISOLATE TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. NO SEVERE STORMS ARE EXPECTED HOWEVER AN ISOLATED STORM MAY PRODUCE STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS SUNDAY AND SUNDAY NIGHT. HOWEVER...NO RELIEF FROM THE INTENSIFYING DROUGHT IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-221000- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 847 AM EDT THU JUN 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT AN ISOLATED THUNDERSTORM IS POSSIBLE THROUGH EARLY AFTERNOON. NO SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS SUNDAY AND SUNDAY NIGHT. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1119 AM EDT THU JUN 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM RIP CURRENTS SAINT JOSEPH 42.11N 86.48W
06/19/2012 BERRIEN MI BROADCAST MEDIA
*** 1 FATAL *** TTWENTY SIX YEAR OLD MALE JUMPED OFF
PIER AT SILVER BEACH COUNTY PARK...RESURFACED BRIEFLY
CALLED FOR HELP...THEN DISAPPEARED BENEATH THE WAVES.
&&
LEWISPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1119 AM EDT THU JUN 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM RIP CURRENTS SAINT JOSEPH 42.11N 86.48W
06/19/2012 BERRIEN MI BROADCAST MEDIA
*** 1 FATAL *** TWENTY SIX YEAR OLD MALE JUMPED OFF
PIER AT SILVER BEACH COUNTY PARK...RESURFACED BRIEFLY
CALLED FOR HELP...THEN DISAPPEARED BENEATH THE WAVES.
&&
LEWISSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
248 PM EDT THU JUN 21 2012
MIZ079-080-211915-
BRANCH MI-ST. JOSEPH MI-
248 PM EDT THU JUN 21 2012
...STRONG THUNDERSTORMS MOVING ACROSS SOUTHEASTERN ST. JOSEPH AND
BRANCH COUNTIES...
AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR STURGIS...MOVING EAST AT 30 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH
THIS STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
COLDWATER...
COLON...
BRONSON...MATTESON LAKE AND GILEAD...
BATAVIA...LAKE OF THE WOODS AND HODUNK...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4207 8499 4186 8489 4177 8530 4176 8546
4189 8553 4208 8502
TIME...MOT...LOC 1848Z 248DEG 28KT 4184 8536
NGThe Northern Indiana radar (KIWX), 68 km away, was scanning. The volume nearest the first event began at 19:09 UTC.
6 thunderstorm wind, 1 hail. Local standard time, as filed.
The public reported a tree was blown down onto a vehicle.
Emergency management officials reported trees and power lines down on Wheeler Road.
County dispatch officials reported power lines down on East Central Road.
The public reported trees down in the Quincy area, mainly along Wildwood Road.
Emergency management officials reported trees and power lines down in the town of Allen along US 12.
Emergency management officials reported a tree fell onto a car near State Route 49 and West Bacon Road. No injuries were reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378399, 386150, 386151, 386152, 386153, 386154, 386155.